This site has been developed
by Duncan Double
Visit my homepage

Please let me know if you are
interested in antidepressant discontinuation reactions

Place a message of the Antidepressant Discontinuation Reactions Message Board



Book recommendations

Social Audit website

Seroxat users group




Hard habit to break
Drug firm issues addiction warning
Seroxat maker abandons 'no addiction' claim
Probe into 'happy pill' after spate of suicides
Antidepressant pills 'too readily prescribed'

The secrets of Seroxat
BMJ review of the programme and comment
Seroxat: E-mails from the edge and comment








































Since 1990 a warning has been printed in the British National Formulary about withdrawal from antidepressants - "Gastro-intestinal symptoms of nausea, vomiting, and anorexia, accompanied by headache, giddiness, 'chills', and insomnia, and sometimes by hypomania, panic-anxiety and extreme motor restlessness may occur if an antidepressant (particularly an MAOI) is stopped suddenly after regular administration for 8 weeks or more. Reduction in dosage should preferably be carried out over a period of about 4 weeks."1 Case reports of discontinuation reactions have appeared since antidepressants were introduced.2 However, the problems of withdrawal have been underestimated and even denied. More recently the importance of discontinuation reactions has generally been conceded,3,4 although there is still controversy.5,6,7,22

NICE guidelines23 have recently stated that:-

    All patients prescribed antidepressants should be informed that, although the drugs are not associated with tolerance and craving, discontinuation/withdrawal symptoms may occur on stopping, missing doses or, occasionally, on reducing the dose of the drug. These symptoms are usually mild and self-limiting but can occasionally be severe, particularly if the drug is stopped abruptly.
There has been a reluctance to concede that people can become dependent on antidepressants.24 The Defeat Depression campaign of the Royal Colleges of Psychiatrists and General Practitioners criticised the general public for believing that antidepressants are addictive.8 However, habituation is likely to occur with a substance which is thought to improve mood.9
The term dependence is rejected in assocation with antidepressants partly because it is said that tolerance does not occur. However, some tolerance to anticholinergic effects is recognised as developing with continued use of imipramine.10
The definition of dependence changed in the International Classification of Diseases between ICD-9 and ICD-10.11,12 (See ICD-9 and ICD-10 definitions.) In ICD-9, dependence was not necessarily associated with the development of tolerance and physical dependence. Consistent with this view, Russell, in attempting to define dependence, suggested that the "notion of dependence ... requires the crucial feature of a negative affect experienced in its absence. The degree of dependence can be equated with the amount of this negative affect, which may range from mild discomfort to extreme distress, or it may be equated with the amount of difficulty or effort required to do without the drug".13 This commonsense definition was amended following the syndromal approach of Edwards et al,14 and  the operationalisation of diagnostic criteria. The presence of a withdrawal state is neither sufficient nor necessary for a diagnosis of dependence in ICD-10.
Rebound withdrawal effects may also be seen after abrupt discontinuation of α-adrenergic antagonists, Ca2+ channel blockers and α2 adrenergic agonists.15 Antidepressants do not have primary reinforcing effects like psychostimulants, such as amphetamines and cocaine. Tolerance and physical dependence are said to develop not only with opioids, ethanol and hypnotics, but also after long-term administration of a wide variety of drugs which are not self-administered by animals or used compulsively by man eg. anticholinergics, dopaminergic antagonists and imipramine.10
The crucial issue is whether discontinuation reactions are characteristic for particular antidepressants, which implies physical dependence due to neuroadaptation. This has been particularly suggested with paroxetine and is now incorporated in the BNF warning. There are a few reports of suspected neonatal withdrawal reactions resulting from maternal SSRI use in pregnancy.16 Reported cases of SSRI-induced neonatal withdrawal syndrome, including convulsions, to the WHO database of adverse drug reactions are more frequent than expected,25 although inconsistent spontaneous reporting makes this data difficult to interpret.26 Among the SSRIs fluoxetine is reported to be less likely to cause discontinuation reactions, maybe because of its longer half-life,17, 18 although there is conflict of interest in this work.19
Suspicion has been raised that the reluctance by authorities to acknowledge the dependence potential of antidepressants is affected by commercial interests.20 The dependence potential of benzidiazepines was eventually officially accepted, leading to restrictive guidelines about their use. Nonetheless, there are those who advocate the use of the SSRI antidepressants as "lifestyle" drugs.21  If SSRIs continue to be "abused" in this way, perhaps they will even meet ICD-10 criteria for drug dependence.
1. British Medical Association and Royal Pharmaceutical Society of Great Britain. British National Formulary. London: BMA and Pharmaceutical Press, 1990.
2. Mann AM, MacPherson AS. Clinical experience with imipramine (G22355) in the treatment of depression. Can Psychiatr Assoc J 1959;4:38-47.
3. Haddad P, Lejoyeux M &Young A. Antidepressant discontinuation reactions. Are preventable and simple to treat. BMJ 1998;316:1105-1106 Full text]
4. Anon. Withdrawing patients from antidepressants. Drugs and Therapeutics Bulletin 1999;37:49-52
5. Double DB. Antidepressant discontinuation reactions - dependence on antidepressants is significant. (1 May 1998)
6. Medawar C. Industry sponsored consensus statements? Reflections on a BMJ editorial.
7. Medawar C. A suitable case for re-evaluation?
8. Priest RG, Vize C, Roberts A, Robert A, Tylee A. Lay people's attitudes to treatment of depression: result of opinion poll for Defeat Depression Campaign just before its launch. BMJ 1996; 313: 858-859 [Medline].
9. Double DB. Prescribing antidepressants in general practice. People may become psychologically dependent on antidepressants. [letter] [Full text] BMJ 1997;314:829
10. Jaffe JH. Drug addiction and drug abuse. In Goodman and Gilman's The pharmacological basis of therapeutics. eds. Gilman et al. Eighth edition. McGraw-Hill: New York, 1990.
11. World Health Organisation. International Classification of Diseases, ninth revision (ICD-9). WHO: Geneva, 1977.
12. World Health Organisation. The ICD-10 classification of mental and behavioural disorders. WHO: Geneva, 1992
13. Russell MAH. What is dependence? In Drugs and drug dependence. Eds. G Edwards et al. Saxon House: Westmead, 1976
14. Edwards G. Nomenclature and classification of drug- and alcohol-related problems: a WHO memorandum. Bull WHO 1981; 59:225-42
15. Raftery EB. Cardiovascular drug withdrawal syndromes. A potential problem with calcium antagonists? Drugs 1984;28:371-4
16. Kent LSW and Laidlaw JDD. Suspected congenital sertraline dependence. Br J Psychiatry 1995;167:412-3
17. Zajecka J, Fawcett J, Amsterdam J, Quitkin F, Reimherr F, Rosenbaum J et al. Safety of abrupt discontinuation of fluoxetine: A randomised, placebo-controlled study. J Clin Psychiatry 1998;18:193-7
18. Rosenbaum JF, Fava M, Hoog SL, Ascroft RC, Krebs WB. Selective reuptake inhibitor discontinuation syndrome: A randomised clinical trial. Biol Psychiatry 1998;44:77-87
19. Medawar C.
20. Medawar C. The antidepressant web. International Journal of Risk and Safety in Medicine 1997;10:75-126 and
21. Charlton BG. Psychopharmacology and the human condition. J Roy Soc Med 1998;91:699-601
22. Young A, Haddad P. Discontinuation symptoms and psychotropic drugs. Lancet 2000; 355:1184 [Full text]
23. National Institute for Clinical Excellence Management of depression in primary and secondary care. NICE: London, 2004
24. DB Double. The recognition of antidepressant discontinuation reactions.
25. Sanz EJ, De-las-Cuevas C, Kiuru A, Bate A, Edwards R. Selective serotonin reuptake inhibiotrs in pregant women and neonatal withdrawal syndrome: a database analysis. Lancet 2005;365:482-487
26. Ruchkin V, Martin A. SSRIs and the developing brain. Lancet 2005;365:451-453